Alert archive / New York / Coastal Flood Statements in 2014
Coastal Flood Statement 4, NWS New York, NY
NWS New York, NY issued this coastal flood statement at May 14, 2014, 10:38 AM EDT for Nassau County, Queens County, New York. It took effect at May 14, 2014, 8:00 PM EDT. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- May 14, 2014, 10:38 AM EDT (14:38 UTC)
- In effect from
- May 14, 2014, 8:00 PM EDT
- Expired
- May 14, 2014, 10:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS New York, NY
Counties Nassau County, NY, Queens County, NY
The radar
The Brookhaven radar (KOKX), 74 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 2.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
907 WHUS41 KOKX 141438 CFWOKX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 1038 AM EDT WED MAY 14 2014 ...LOCALIZED MINOR COASTAL FLOODING LIKELY TONIGHT... NYZ178-179-150200- /O.NEW.KOKX.CF.S.0004.140515T0000Z-140515T0200Z/ SOUTHERN QUEENS-SOUTHERN NASSAU- 1038 AM EDT WED MAY 14 2014 LIGHT SOUTHEAST WINDS CONTINUE TONIGHT WHILE ASTRONOMICAL TIDES ARE RUNNING RELATIVELY HIGH AS A FULL MOON OCCURS. HIGH TIDE WILL OCCUR BETWEEN 8 PM AND 10 PM TONIGHT ACROSS THE AREA...AND TIDES ARE EXPECTED TO RUN AROUND 1 FT ABOVE ASTRONOMICAL LEVELS. A FEW AREAS WILL LIKELY EXPERIENCE TIDE LEVELS CLOSE TO OR AT MINOR COASTAL FLOODING BENCHMARKS. $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at May 14, 7:18 AM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 14, 7:18 AM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 718 AM EDT WED MAY 14 2014 .SYNOPSIS... HIGH PRESSURE WILL REMAIN NEAR THE NEW ENGLAND COAST TODAY WITH A STATIONARY FRONT LOCATED TO OUR SOUTH AND WEST. THIS FRONT APPROACHES THE AREA AS A WARM FRONT TONIGHT AND LIFTS THROUGH THE REGION ON THURSDAY. LOW PRESSURE PASSING NORTH OF THE AREA WILL DRAG A COLD FRONT THROUGH THE REGION FRIDAY INTO SATURDAY. LOW PRESSURE THEN DEVELOPS OVER THE GULF OF MAINE...POSSIBLY KEEPING UNSETTLED WEATHER IN THE FORECAST INTO THE NEW WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... NO SIGNIFICANT CHANGES MADE TO THE PREVIOUS FORECAST PACKAGE. WILL MAKE MINOR ADJUSTMENTS BASED ON LATEST SFC OBS AND SATELLITE TRENDS. OTHERWISE...SURFACE HIGH PRESSURE REMAINS TO THE NE WITH A STATIONARY FRONT TO THE SOUTH AND WEST. BIGGEST CONCERN TODAY IS THE DEGREE OF CLOUD COVER. STRATUS DECK REMAINS OFFSHORE AND MAY TAKE SOME TIME TO SPREAD INTO SOUTHERN ZONES. ONCE STRATUS MOVES IN IT SHOULD REMAIN FOR MUCH OF THE DAY AS THIS LOW LEVEL MOISTURE GETS TRAPPED BENEATH AN INVERSION. NOT EXPECTING MUCH IN THE WAY OF PRECIPITATION WITH ONLY ISOLATED SHOWERS FORECAST DUE TO LITTLE IN THE WAY OF LIFT. COULD SEE SOME PATCHY FOG DEVELOPMENT BY THIS EVENING. LIGHT SE WINDS AND ABUNDANT CLOUD COVER WILL KEEP TEMPERATURES IN THE LOWER 60S NEAR THE COAST AND UPPER 60S TO NEAR 70 DEGREES INLAND AND OVER THE CITY. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/... DEEP LAYERED UPPER LEVEL RIDGE AXIS WILL SLOWLY SHIFT TO THE EAST OF THE AREA TONIGHT AS A TROUGH DIGS INTO THE CENTRAL STATES. LOW LEVEL MOISTURE WILL BE INCREASING AS THE STATIONARY FRONT APPROACHES BEGINS TO MOVE TOWARDS THE REGION AS A WARM FRONT AND LOW LEVEL SOUTHERLY FLOW STRENGTHENS. STRATUS AND FOG WILL BE COMMON TONIGHT WITH A CHANCE OF RAIN OR DRIZZLE. IT IS POSSIBLE THE FOG BECOMES DENSE ESPECIALLY AFTER MIDNIGHT. LOWS WILL BE QUITE MILD FOR THIS TIME OF YEAR...IN THE UPPER 50S TO LOWER 60S. FOG AND STRATUS WILL LINGER INTO THE FIRST PORTION OF THURSDAY MORNING. THE WARM FRONT THEN LIFTS NORTH OF THE AREA LATE MORNING INTO EARLY AFTERNOON HELPING TO SCOUR OUT THE LOW CLOUDS AND FOG. MUCH WARMER AIR WILL ALSO MOVE IN BEHIND THE WARM FRONT. TEMPERATURES WILL BE IN THE 70S FOR MUCH OF THE REGION...BUT A FEW LOCATIONS COULD REACH 80 DEGREES ACROSS THE INTERIOR AND NEAR THE CITY. DEW POINTS WILL ALSO RISE INTO THE LOWER 60S. LARGE SCALE LIFT AND DEEPEST MOISTURE WILL STILL BE LOCATED TO THE WEST OF THE REGION SO NOT EXPECTING MUCH COVERAGE...BUT A SHOWER OR THUNDERSTORM CANNOT BE RULED OUT DURING THE AFTERNOON. ONLY CARRYING SLIGHT CHC POPS AT THIS TIME. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... DEEP UPPER TROUGH EXTENDING FROM THE GREAT LAKES INTO THE GULF OF MEXICO WILL BECOME NEGATIVELY TILTED AS IT SLOWLY APPROACHES THE EAST COAST. CLOSED H5 LOW OVER THE GREAT LAKES WILL PUSH NORTHEAST INTO EASTERN CANADA...AND THIS WILL PUSH A COLD FRONT THROUGH THE REGION FRIDAY INTO SATURDAY. SFC LOW PRES DEVELOPS OVER THE SOUTHEAST U.S. AND WILL TRACK NORTH ALONG THE COAST AND INTO THE REGION DURING THIS TIME AS WELL. THIS SYSTEM WILL BE SLOW TO APPROACH AND SLOW TO WORK IT WAY THROUGH THE REGION DUE TO HIGH PRES BEING ANCHORED OVER THE WESTERN ATLANTIC. AS THAT HIGH DEPARTS...THIS TROUGH/FRONTAL SYSTEM WILL BE ABLE TO MAKE ITS WAY EAST. DEEP SOUTHERLY FLOW WILL USHER ABUNDANT LOW-LEVEL MOISTURE INTO THE REGION...AND PWATS BETWEEN 1.5-2 INCHES ARE WELL ABOVE NORMAL FOR THIS TIME OF YEAR. CAN EXPECT LOCALLY HEAVY RAIN TO DEVELOP OVER WESTERN ZONES FRIDAY MORNING...AND THAT RAIN WILL SLOWLY SPREAD EAST THROUGHOUT THE DAY AND INTO FRIDAY EVENING. PRECIP TAPERS OFF FROM WEST TO EAST AFTER MIDNIGHT FRIDAY NIGHT. HIGH PRES OVER THE CENTRAL U.S. BEGINS TO BUILD EAST IN BEHIND THE DEPARTING SYSTEM. HOWEVER...CLOSED H5 TROUGH WILL BECOME ANCHORED OVER THE WESTERN ATLANTIC...AND SFC LOW PRES DEVELOPS IN RESPONSE. THIS SYSTEM SHOULD REMAIN FAR ENOUGH OFFSHORE TO KEEP THE BULK OF THE PRECIP AWAY FROM THE REGION...BUT CAN EXPECT SCT SHOWERS TO PINWHEEL AROUND THE LOW AND INTO EASTERN ZONES. WILL THEREFORE CARRY SLIGHT CHANCE TO LOW CHANCE POPS FOR EASTERN PORTIONS OF THE CWA THIS WEEKEND AND INTO NEXT WEEK. NOT EXPECTING A WASH OUT EACH DAY...BUT SOME LIGHT SHOWERS ARE POSSIBLE IN THOSE AREAS. HIGH TEMPERATURES THROUGH THE EXTENDED PERIOD WILL BE NEAR NORMAL. && .AVIATION /11Z WEDNESDAY THROUGH SUNDAY/... HIGH PRESSURE OFF THE NORTHEAST COAST WILL DRIFT EAST TODAY. A SOUTHEAST TO EAST FLOW IS EXPECTED TO CONTINUE THROUGH THE FORECAST PERIOD WITH WIND SPEEDS GENERALLY UNDER 10 KT. THE MAIN CONCERN TODAY WILL BE THE DEVELOPMENT OF STRATUS. EXPECT MVFR TO IFR CEILINGS TO MOVE ACROSS THE REGION TODAY. THESE LOWER CLOUDS HAVE ALREADY MOVED INTO SOME OF THE NYC TERMINALS. AT THIS TIME...LITTLE IMPROVEMENT IS EXPECTED THERE TODAY. WHERE THE LOWER CIGS HAVE NOT MOVED IN YET...COASTAL TERMINALS CAN EXPECT CIGS TO LOWER TO MVFR/IFR DURING THE DAY. ONCE THEY MOVE IN...LITTLE TO NO IMPROVEMENT IS EXPECTED. TERMINALS THAT ARE MORE INLAND...IT COULD TAKE A GOOD PART OF THE DAY FOR CIGS TO COME DOWN. KHPN/KSWF COULD STAY VFR FOR A GOOD PART OF THE DAY. CIGS EVERYWHERE FALL TO IFR OR LESS AROUND 00Z TONIGHT. IN ADDITION...FOG IS EXPECTED TO DEVELOP AS WELL. VSBYS WILL ALSO FALL TO IFR OR LESS. ...NY METRO ENHANCED AVIATION WEATHER SUPPORT... DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN BE FOUND AT: HTTP://WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE) KJFK FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR CHANGING FLIGHT CATEGORIES FOR CIGS. WIND DIRECTION MAY BE OFF BY +/- 20 DEGREES. KLGA FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR CHANGING FLIGHT CATEGORIES FOR CIGS. WIND DIRECTION MAY BE OFF BY +/- 20 DEGREES. KEWR FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR CHANGING FLIGHT CATEGORIES FOR CIGS. WIND DIRECTION MAY BE OFF BY +/- 20 DEGREES. THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS YELLOW...WHICH IMPLIES SLANT RANGE VISIBILITY 4-6SM OR GREATER OUTSIDE OF CLOUD. KTEB FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR CHANGING FLIGHT CATEGORIES FOR CIGS. WIND DIRECTION MAY BE OFF BY +/- 20 DEGREES. KHPN FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR CHANGING FLIGHT CATEGORIES FOR CIGS. WIND DIRECTION MAY BE OFF BY +/- 20 DEGREES. KISP FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR CHANGING FLIGHT CATEGORIES FOR CIGS. WIND DIRECTION MAY BE OFF BY +/- 20 DEGREES. .OUTLOOK FOR 12Z THURSDAY THROUGH SUNDAY... .THURSDAY...MVFR OR LOWER IN FOG/STRATUS. .FRIDAY-SATURDAY...PERIODS OF IFR. SHOWERS AND TSTMS POSSIBLE. STRONG S FLOW BECOMING NW. .SUNDAY...MVFR IN MAINLY AFTERNOON SHOWERS POSSIBLE. && .MARINE... WITH WEAK PRESSURE GRADIENT...SUB SCA CONDITIONS ARE EXPECTED ON ALL WATERS TODAY. LIGHT ONSHORE FLOW AND OCEAN SEAS BETWEEN 2 TO 3 FT. CURRENTLY NOT FORECASTING ANY WIDESPREAD FOG...BUT WILL NEED TO WATCH FOR FOG DEVELOPMENT DURING THE DAY. SUB SCA CONDITIONS CONTINUE TONIGHT WITH DENSE FOG IS POSSIBLE ON ALL WATERS. SEAS EVENTUALLY BUILD ABOVE SCA LEVELS LATE THURSDAY AFTERNOON AND THURSDAY NIGHT. PERSISTENT SOUTHERLY FLOW WILL INCREASE TO 25-30 KT ON ALL WATERS FRIDAY ALONG WITH 6-8 FT OCEAN SEAS. A FEW GALE GUSTS ARE POSSIBLE IN THE HEAVIEST RAIN LATE FRIDAY AND FRIDAY EVENING. SEAS WILL SLOWLY SUBSIDE TO SUB-SCA CRITERIA ON THE OCEAN WATERS ON SUNDAY. && .HYDROLOGY... NO SIGNIFICANT RAINFALL IS EXPECTED THROUGH THURSDAY. WIDESPREAD MODERATE TO LOCALLY HEAVY RAIN WILL OVERSPREAD THE REGION FRIDAY MORNING THROUGH SATURDAY MORNING. CURRENTLY EXPECTING 1.5 TO 2 INCHES OF QPF WITH LOCALLY HIGHER AMOUNTS IN HEAVIER CONVECTION. && .TIDES/COASTAL FLOODING... WITH A FULL MOON TODAY...ASTRONOMICAL TIDES ARE RUNNING RELATIVELY HIGH. THE NEXT CHANCE OF ANY COASTAL FLOODING WILL THEN BE DURING TONIGHT'S HIGH TIDE CYCLE. OVERALL WINDS SHOULD BE LIGHT FROM THE SE LEADING UP TO THE TIDE CYCLE. CONFIDENCE IS CURRENTLY LOW AT THIS TIME IN REACHING MINOR BENCHMARKS. BENCHMARKS MAY BE MET DURING THURSDAY NIGHTS HIGH TIDE WITH STRENGTHENING SOUTHERLY FLOW. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. && SYNOPSIS...MPS/DS NEAR TERM...MPS/DS SHORT TERM...DS LONG TERM...MPS AVIATION...BC MARINE...MPS/DS HYDROLOGY...MPS/DS TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 14, 3:56 AM EDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 356 AM EDT WED MAY 14 2014 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-150800- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC- EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX- EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU- 356 AM EDT WED MAY 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-150800- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 356 AM EDT WED MAY 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
Nearby
Coastal Flood Statements in New York, 2014Every coastal flood statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.